ADHD ABC| Myths and Facts about ADHD Meds

[ File # csp1499499, License # 1121319 ] Licensed through http://www.canstockphoto.com in accordance with the End User License Agreement (http://www.canstockphoto.com/legal.php) (c) Can Stock Photo Inc. / iofotoMyths and Meds

Ya’lls know that I’m not a doctor, nor do I play one on TV. I’m not necessarily pro-meds, or against them. You and your doctor will have to decide.  As for me, I am on non-stimulant medication to treat my severe ADHD. Kevin and I decided NOT to put our daughter on medication. She tried Ritalin when she was in second grade, did not like it, and it made her weepy.

Instead, we opted for teaching her strategies for success, self-advocacy, and awareness of her symptoms, as well as the gifts of ADD!

Myth: Teachers can diagnose ADD. My son’s third grade teacher said that he had it.

ADHD/ADD is a medical diagnosis. Only psychiatrists, psychologists, family doctors, a nurse practitioner, a neurologist, and certain master level. A teacher can describe behaviors of what he sees in the classroom. However, is NOT AUTHORIZED to diagnose it at all.

Myth: Teachers prescribe ADHD medicine.

Last I checked, teachers are not allowed to write prescriptions nor pass out Ritalin like a Pez dispenser.  It is a felony to forge a prescription.

Myth: Consuming caffeine with your stimulant medication is OK.

Wrong! Too much caffeine combined with your stimulant medication can create wacko synergy and decrease the effects of the medication. Bad plan.

dailymail.co.ukMyth: ADHD stimulant medication has few side effects.

Wrong again! (And the man doesn’t want to tell you this!). I know from personal experience that stimulant medication has a horrible rebound effect after it wears off, creating worse symptoms than if I had never taken it. It also stopped working as effectively. I developed a tolerance for it, so much so that I went from taking 10 mg of it daily to 60 mg.  (My husband called me an Adderall toilet because it started wearing off so quickly).  The only side effect I loved was that I lost a bunch of weight on it because I wasn’t as hungry!

Children and adults sometimes have trouble sleeping when they’re on stimulant medication, so then they end up needing sleeping pills to fall asleep at night.  Hmmmm…

Other rare effects of stimulant medication is cardiac arrest, increased risk for stroke, increased blood pressure, and DEATH.

Are you willing to put your or your child’s life on the line just so they can focus better in class and homework time is less painful?   How about looking at different factors, like sleep, sugar intake, allergies (like gluten or celiac disease)? Vitamin deficiencies? Are you getting enough exercise, etc.? Look at the WHOLE PICTURE, rather than putting all your trust in a little pill.

What the classroom is set up like? Your workplace? Is your house cluttered? Get help from a friend with OCD to re-organize and declutter! That can help your mind get clear.

If the classroom has all kinds of mobiles, crazy bulletin boards, distracting posters, and flickering fluorescent lights, that can exacerbate ADHD symptoms, as well. (I actually asked a coworker to take down and stop making posters because it was too distracting for me).

What’s your take on stimulant medication for ADHD? 

Share, like, send
Nancy Carroll Written by:

4 Comments

  1. April 17, 2014
    Reply

    Meds seem like a double-edged sword. I took Adderall for awhile, but it started wearing off too quickly (while still making it hard to sleep at night) and the crashes left me feeling emotional and fuzzy-headed. Vyvanse was a little better, and Modafinil, too, but all of them had similar side effects and I also had to take anti-seizure meds to balance the effects (namely, anxiety). I’ve actually had my best success with no meds but instead eating a paleo-ish diet and doing high intensity workouts 3-4 times a week. But I had to experiment with both sides of the fence before I could decide which side I wanted to live on.

    • April 20, 2014
      Reply

      Radness! I’m so glad you found a natural solution. 🙂
      Warmly,
      Nancy

  2. April 17, 2014
    Reply

    You’re right about teachers not having the authority to diagnose/hand out medication. I can’t think of a single situation in which this would be allowable.

    That said, I have a student who I’m fairly certain is ADD. The only way I can get sustained focus from him is by removing all stimulus from the classroom. Even his own supplies from home distract him, so I must issue him pencils from the school. He’s often distracted mid-sentence, which makes judging his actual ability really difficult. His parents are aware of the situation, but I’m not sure if anything is being done about it. Over here the solution seems to be “make them work harder” not “try to help them cope and learn in their own way”. :/

    • April 20, 2014
      Reply

      Thanks for sharing.
      A few things about your student….I had a student several years ago who would stare off into space and get distracted. His parents informed us at the beginning of the school year that he didn’t have ADD, but was having a series of mini-seizures.
      1. We never say that someone is cancer or is gangrene. Consider saying “who I’m fairly certain has ADD.” A person is so much more than their disability.
      2. Is giving him a pencil from school a big deal? I keep a jar of pencils for students to use, no questions asked. There could be any number of things going on for your young scholar. Is he living in poverty? How much sleep is he getting? What’s he eating? Only a doctor or neurologist could really tell. It’s fascinating that he spaces out mid-sentence. (Sometimes I do that while talking!) Ha.
      Paying lots of positive attention to him can make all the difference–you could be the person along the way that helps him have a breakthrough.
      All the best,
      Nancy

Leave a Reply

Your email address will not be published. Required fields are marked *